Psycho-Babble Medication Thread 80035

Shown: posts 1 to 5 of 5. This is the beginning of the thread.

 

Adverse Effects of Dieting on Antidepressants

Posted by rtc on October 2, 2001, at 9:44:54

My wife takes disipramine, zoloft and tegretol.

She was pleased to find that she can successfully lose weight on the new Weight Watchers program.

However, it has become evident two times after a loss of around 20 pounds that this weight loss adversely affects her blood levels of disipramine. She has fallen out of the theraputic level both times and required a temporary boost in medication. She is now recovering from the latest bout and is very frustrated that it seems she cannot go on a relatively safe diet and not affect her medications.

So the metabolic process of this drug must involve fat, how it's processed through the liver and other things. Could someone please comment on how she can successfully diet? And how exactly is this drug metabolized, and how dieting would affect blood levels?

She is thinking of dieting, and checking levels about every two weeks.

Thanks for the help.

 

Re: Adverse Effects of Dieting on Antidepressants rtc

Posted by paxvox on October 5, 2001, at 12:17:15

In reply to Adverse Effects of Dieting on Antidepressants, posted by rtc on October 2, 2001, at 9:44:54

The Mrs. is on quite the cocktail. I could not begin to tell you how just those 3 meds interact, however,you can easily research that on the web. Use a search engine like GOOGLE, and type in each med. I had disiprimine in the late 1980's as my first AD. Whereas I did not like the side effects, it did help me lose weight, and stop drinking for awhile. Has you wife ever considered Wellbutrin? I don't see that much use of tricyclic ADs any more, although they are just the ticket for some people. The WB will DEFINITELY cause your wife to shed pounds, with very little additional caloric reduction. I went from 195 to 161 in a little over 2 years, eliminating only alcohol from my diet.

 

Re: Adverse Effects of Dieting on Antidepressants

Posted by rtc on October 5, 2001, at 13:52:19

In reply to Re: Adverse Effects of Dieting on Antidepressants rtc, posted by paxvox on October 5, 2001, at 12:17:15

Paxvox,

Thanks for the post, but you do not understand my question. Her "cocktail" is working for her and has been successful in giving her a normal life for around three years (after a devastating 13 years of hell on earth, with the most treatment resistant Major Depression a team of doctors here has ever seen).

We don't need to know how the medicines interact with each other, there has been no negative aspects of that for three years.

My wife CAN successfully lose weight. She was using the Weight Watcher's Plan and it was very effective. BUT after losing 20 pounds she took a turn for the worse with the Major Depression. It took months to recover from this. A blood test for Disipramine showed a DROP theraputic level, lower than the clinical theraputic window for this medicine.

After recovery we tried it again (dieting). Same thing happened, after about 5 weeks and a weight loss of 20 pounds her depression returned! Another blood test showed the same drop in Disipramine.

She is recovering again. HERE is what I'm trying to find out on this thread: What is the metabolic action occuring here where dieting (a loss of fat, a change in fat intake) causes a serum level drop of Disipramine in the bloodstream? Is this medicine absorbed by fat? What bodily changes occur during weight loss that would interfere with Antidepressants? We believe that ANY diet (not just Weight Watchers) will cause her Disipramine level to change.

My wife tried Wellbutrin 9 years ago. It caused seizures. Her depression has been so long and so severe we would never consider any medication based on its ability to help her lose weight. Her medicines are working now, and considering it takes months just to see if a new drug WORKS at all, she would never consider changing if what she is using now works.

 

Re: Adverse Effects of Dieting on Antidepressants

Posted by Daniellah on October 6, 2001, at 12:36:29

In reply to Re: Adverse Effects of Dieting on Antidepressants, posted by rtc on October 5, 2001, at 13:52:19

I was on desimpramine for 8 years and had the same problem. The meds made me
lose my appetite, but my body kept getting rid of the meds.
The doctors kept upping my dosage until I was in zombie state (really skinny though).
Their only explanation was that I had a very fast
metabolism and my body kept getting rid of the meds. I think I was
up to 550 mg- yet my blood counts were below therapeutic levels.
Eventually it evened out as I got older, but I had to go off the meds
because they pooped out. Sorry I can't be of more help, but I did
have a similar experience. My panic disorder was so bad I refused to go off
of it for many years out of fear. Finally, the onset of severe depression forced me to
try something new. I now take Effexor and it worked well, but now my menstrual
cycle is irregular and I can't lose the 5 pounds I gained. It also
seems to be pooping out after 9 months.

If her meds are working I totally support the decision to stay on them. Perhaps, her
blood levels will adjust and eventually the meds will stay in her
system. It sounds like she has good doctors who are monitoring her blood levels appropriately.
Sorry I can't be of more help. Good luck.

 

Re: Adverse Effects of Dieting on Antidepressants

Posted by rtc on October 6, 2001, at 13:41:20

In reply to Re: Adverse Effects of Dieting on Antidepressants, posted by Daniellah on October 6, 2001, at 12:36:29

Daniellah

Thanks for the post. I want to comment on each post to keep people up to date, and to parallel each poster's comments with my wife's situation.

As I commented to Paxvox, my wife has been doing QUITE well for around three years, on these medications. No real side effects, her appetite has been great, our sex life is fantastic, and her mood has been really great with only very slight ups and downs over the last 3 years. She has been actively involved in social activities, our Son's school work and activities etc. etc. She and her doctors have been ecstatic that such a treatment resistant Depression has finally turned the corner.

Just in the last 6 to 8 months has this phenomenon of dieting to lose weight affecting her medication levels of disipramine taken place. Again, she is NOT losing weight due to the medications, and her medications have been successful for 3 years. Only when she diets does this level drop happen. And keep in mind, she is on a safe, slow, healthy diet (Weight Watchers) so she is not starving herself or anything like that.

Thanks again to all posters.


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.